Texas, 2011

Wildfire in Texas, July 16 to 17, 2011

July 16 to 17, 2011 · NWS AMA · 1 event in 1 county or zone

The Texas Forest Service reported that the Hackberry Wildfire began near the intersection of Farm to Market Road 1061 and Hackberry Lane about four miles northwest of Valley De Oro Texas in Potter County around 1956 CST. Although the wildfire only consumed fifteen to twenty acres, five to ten homes were threatened and evacuations were in progress.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The Texas Forest Service reported that the Hackberry Wildfire began near the intersection of Farm to Market Road 1061 and Hackberry Lane about four miles northwest of Valley De Oro Texas in Potter County around 1956 CST. Although the wildfire only consumed fifteen to twenty acres, five to ten homes were threatened and evacuations were in progress. The wildfire did destroy one barn and was contained on July 17 around 1839 CST. There were no reports of injuries or fatalities.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 16, 7:53 PM CST, 3 minutes earlier.

Area forecast discussion, Jul 16, 7:53 PM CST, 3 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
853 PM CDT SAT JUL 16 2011

.UPDATE...
HAVE UPDATED FORECAST...REMOVING 1ST PERIOD POPS FROM ALL BUT
NORTHWESTERN PART OF FORECAST AREA.  SHOWERS AND THUNDERSTORMS
EXPECTED TO CONTINUE TO DISSIPATE WITH LOSS OF INSOLATION...AND TO
END BY MIDNIGHT.  NO OTHER CHANGES AT THIS TIME.

COCKRELL

&&

.PREV DISCUSSION... /ISSUED 605 PM CDT SAT JUL 16 2011/

AVIATION...
RADAR SHOWS A SMALL CLUSTER OF CELLS APPROACHING THE DHT TERMINAL SO MAY
NEED TO MENTION CB...VCTS OR PERHAPS TSRA IF THEY PERSIST. OTHERWISE...ISOLATED
THUNDERSTORMS AND SHOWERS ACROSS THE PANHANDLES SHOULD DISSIPATE BY
17/01-02Z.

EXPECT AFTERNOON THUNDERSTORMS AGAIN ON SUNDAY BUT WILL NOT MENTION
IN TAFS SINCE COVERAGE WILL BE SPOTTY.

PREV DISCUSSION... /ISSUED 513 PM CDT SAT JUL 16 2011/

UPDATE...
HAVE ISSUED UPDATE TO GRAPHICAL FORECASTS...ADDING ISOLATED SHOWERS
AND THUNDERSTORMS ALL ZONES THROUGH THIS EVENING.  HEALTHY CU FIELD
SEEN ON VISIBLE SATELLITE...WITH ISOLATED ECHOES SEEN ON KAMA 88D.
WITH ADDITIONAL HOURS OF INSOLATION EXPECTED...INSTABILITY WILL
PERSIST...PARTICULARLY NEAR AREA OF EXISTING MOISTURE FLUX CONVERGENCE
ACROSS NORTHWEST HALF OF FORECAST AREA.  UPDATED TEXT PRODUCTS WILL
BE ISSUED SHORTLY.

COCKRELL

PREV DISCUSSION... /ISSUED 341 PM CDT SAT JUL 16 2011/

DISCUSSION...
WILL KEEP THE ISOLATED CHANCES IN THE FORECAST THIS AFTERNOON AS THE
CUMULUS WITH THE HEATING.  THIS COULD BE THE USUAL PATTERN FOR THE
COMING WEEK AS THE PANHANDLES RESIDE IN THE SW QUADRANT OF THE RIDGE
FOR MUCH OF THE PERIOD.

THE RIDGE APPEARS TO BE SETTING UP FURTHER NORTH THIS WEEK.  BY
MONDAY...THE MID AND UPPER LEVEL FLOW WILL DEVELOP A STRONGER MOIST
SOUTHEAST FETCH AT MOST LEVELS. THE MODELS INDICATE THAT
PRECIPITABLE WATER VALUES FOR COULD INCREASE SLIGHTLY ABOVE
NORMAL LEVELS. NO POPS WERE INSERTED FOR MONDAY AFTERNOON AND
EVENING AT THIS TIME... BUT WILL BE SOMETHING TO WATCH.

AFTER MIDWEEK...THE RIDGE WEAKENS FURTHER OVER THE PANHANDLES AS A
TROUGH IN THE WEST PUSHES INLAND AND LOWERS HEIGHTS SOMEWHAT. A
MORE SOUTHERLY COMPONENT TO THE MIDLEVEL FLOW OCCURS ABOUT THE TIME
A PACIFIC TROPICAL SYSTEM BRINGS MOISTURE INTO THE SOUTHWEST. IT IS
A LITTLE EARLY TO PINPOINT...BUT SOME OF THE TROPICAL MOISTURE MAY
GET PULLED INTO THE AREA AND PERHAPS INCREASE PRECIPITATION
CHANCES DURING THE LATE WEEK.

WYNNE

FIRE WEATHER...
THE PANHANDLES WILL BE UNDER A MOIST FLOW THIS WEEK AS MID AND UPPER
LEVEL FLOW MAINTAINS A SOUTHEAST FLOW. WINDS SHOULD GENERALLY REMAIN
UNDER 20 MPH AND RELATIVE HUMIDITY VALUES STAY OVER 20 PERCENT.
LIGHTNING FROM ISOLATED THUNDERSTORMS WOULD BE THE MAIN CONCERN
DURING THE AFTERNOON AND EVENING HOURS.

WYNNE

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

07/03
Hazardous weather outlook, Jul 16, 2:37 PM CST, 5 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
337 PM CDT SAT JUL 16 2011

OKZ001>003-TXZ001>020-170845-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
337 PM CDT SAT JUL 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THROUGH EARLY THIS EVENING ACROSS
THE SOUTH CENTRAL AND SOUTHEAST TEXAS PANHANDLE. ANY STORMS THAT FORM
ARE EXPECTED TO REMAIN BELOW SEVERE LEVELS AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Potter

When
July 16, 7:56 PM CST to July 17, 6:39 PM CST
Where
Potter forecast zone
Property damage
$8,000
Reported by
Park/Forest Service
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 330772.